Is there dimorphism for style lengths in monoecious figs?

Kathuria, Prarthana ; Ganeshaiah, K. N. ; Uma Shaanker, R. ; Vasudeva, R. (1995) Is there dimorphism for style lengths in monoecious figs? Current Science, 68 (10). pp. 1047-1049. ISSN 0011-3891

PDF - Publisher Version

Official URL:


Contrary to the expectation, style lengths of flowers of seven tropical monoecious fig species exhibited normal distribution with a single mode; none of the species showed the expected bimodal distribution. In four of the species studied, nearly 100% of the flowers in a syconium had styles shorter than the mean length of the ovipositor of their pollinator wasp, indicating that the wasps can potentially usurp a greater proportion of the flowers than is generally thought. Thus, our results do not support the belief held for almost three decades that using style length as a strategy, figs can guard their flowers against complete depredation by wasps. The style lengths showed 3-4 times greater variation compared to the ovipositor length of their pollinator wasp. We suggest this to be a consequence of the evolutionary conflict between the fig and the pollinator over the allocation of flowers to wasp production and to seed production.

Item Type:Article
Source:Copyright of this article belongs to Current Science Association.
ID Code:93318
Deposited On:15 Jun 2012 13:06
Last Modified:19 May 2016 06:25

Repository Staff Only: item control page